FHN Complementary Medicine Monthly Newsletter Sept. 2007
Carnitine Deficiency Associated with Antibiotic Use
There was a recent case (to be published in Pediatrics) about an 18 month old boy who was on long term antibiotic therapy for “intractable” otitis media. The boy was admitted to the hospital having seizures, convulsions, and loss of consciousness. Lab tests revealed hypoglycemia and hypocarnitinemia. IV glucose was ineffective against the seizures and LOC. IV carnitine resolved both.
The antibiotic involved with this case was a Cephem (Cefitorem Pivoxil). It appears that the antibiotics containing Pivalic Acid all deplete carnitine. Some other antibiotics that involve pivalic acid include Pandocillin and Selexid.
All tissues that use fatty acids as a fuel source, or require coenzyme A for cellular reactions, require availability of carnitine for normal function.
Carnitine has been shown in several studies to be effective in reducing heart related problems including
We have been talking for years about how we need to replace the good bacteria (Probiotic) with antibiotic use. Now it becomes obvious that use of these antibiotics should also include supplementation with carnitine.
Drs. Glenn and Julie Smith